ABSTRACT: The aim of this review was to examine the toxicity profile of adjuvant interferon (IFN) alfa-2b in melanoma patients from a nursing perspective and to summarize practical information to guide the effective management of common IFN toxicities to improve patient comfort.
This is a narrative summary of both research and review articles identified by searching PubMed, National Cancer Institute, and American Cancer Society websites. It also assesses recognized guidelines on the management of adjuvant IFN toxicity relevant to nurses who are caring for patients receiving adjuvant IFN therapy.
Adjuvant high-dose IFN alfa-2b (HDI) as compared with observation significantly prolongs relapse-free survival in patients with melanoma at high risk for recurrence after surgical resection; however, treatment compliance and patient quality of life can be compromised by its toxicity profile. HDI toxicities affect a number of organ systems and the majority of patients will experience some side effects. Common toxicities such as flu-like symptoms, fatigue, anorexia, neuropsychiatric symptoms, and laboratory abnormalities are discussed, along with both pharmacological and nonpharmacological management strategies.
The considerable side effects of HDI can be managed using established strategies. Oncology nurses play a significant role in the management of patients with melanoma receiving adjuvant HDI, and their prompt recognition of side effects, together with an understanding of effective pharmacological and nonpharmacological interventions, will improve patient comfort; this has the potential to positively influence treatment adherence and completion of the recommended treatment course.
Supportive Care in Cancer 05/2012; 20(8):1601-11. · 2.09 Impact Factor